Immediately Taper and Discontinue Both Benzodiazepines
You must systematically taper and discontinue both alprazolam and clonazepam (1 mg twice daily) in this patient experiencing falls, as benzodiazepines are directly causing the falls through sedation, gait imbalance, and cognitive impairment. 1, 2, 3
Why These Medications Must Be Stopped
The 2025 expert recommendations explicitly state that benzodiazepines should be discontinued owing to their potential adverse effects in older adults with falls 1. The evidence is unequivocal:
- Clonazepam specifically causes gait imbalance/falls, morning sedation, and cognitive disturbances 2, 3
- Clonazepam is listed on the American Geriatrics Society Beers Criteria as potentially inappropriate in older adults 2
- The FDA label for clonazepam explicitly warns about interference with cognitive and motor performance 3
- Alprazolam increases fall risk through similar mechanisms 4, 5, 6
- The combination of two benzodiazepines at this dose (clonazepam 2 mg/day total) represents polypharmacy with compounded fall risk 1
Tapering Protocol
Use a gradual 25% dose reduction every 1-2 weeks 7:
Week 1-2:
- Reduce clonazepam from 1 mg twice daily to 0.75 mg twice daily
- Reduce alprazolam by 25% of current dose
- Monitor for withdrawal symptoms (anxiety, insomnia, tremor)
Week 3-4:
- Reduce clonazepam to 0.5 mg twice daily
- Continue alprazolam taper (another 25% reduction)
Week 5-6:
- Reduce clonazepam to 0.25 mg twice daily
- Continue alprazolam taper
Week 7-8:
- Discontinue clonazepam entirely
- Complete alprazolam discontinuation
Critical warning: Never abruptly discontinue benzodiazepines as this can cause seizures, delirium tremens, hallucinations, and rarely death 7, 3.
Alternative Management for Underlying Conditions
If these medications were prescribed for anxiety:
- Implement cognitive behavioral therapy (CBT) - this increases tapering success rates 7
- Consider non-benzodiazepine antidepressants (SSRIs) for anxiety if needed
- Address any underlying sleep disorders with non-pharmacologic interventions first
If prescribed for REM sleep behavior disorder (less likely given the combination):
- Switch to melatonin 3-15 mg - only mildly sedating and does not cause falls 2
Concurrent Fall Risk Assessment
While tapering, implement these evidence-based interventions 1:
Immediate actions:
- Medication review using STOPP/START or Beers criteria - identify all other fall-risk medications 1
- Assess for orthostatic hypotension, vision impairment, muscle weakness
- Environmental modifications (remove tripping hazards, improve lighting, install grab bars)
Ongoing interventions:
- Physical exercise program: balance training, strength training, gait training 3+ days/week 1
- Evaluate for osteoporosis and fracture risk
- Consider mobility assistance devices if needed
Common Pitfalls to Avoid
- Do not taper too quickly - this increases withdrawal seizure risk and patient discomfort, leading to treatment failure
- Do not substitute one benzodiazepine for another - the goal is complete discontinuation
- Do not ignore the indication - address why these were prescribed with non-benzodiazepine alternatives
- Do not overlook polypharmacy - review ALL medications for fall risk (anticholinergics, antipsychotics, opioids, antihypertensives) 1, 8
Monitoring During Taper
- Weekly contact (phone or in-person) to assess withdrawal symptoms
- Document fall frequency - should decrease as benzodiazepines are reduced
- Monitor for rebound anxiety or insomnia requiring non-pharmacologic or alternative pharmacologic management
- If severe withdrawal symptoms occur, slow the taper rate but do not reverse course
The evidence is clear: benzodiazepine use is one of the most modifiable risk factors for falls 5, 9, and in a patient already experiencing falls, continuation of dual benzodiazepine therapy at these doses is contraindicated.